Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 76, NWS Grand Forks, ND

July 13, 2023Grand Forks County, Steele County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2023, 2:33 PM CDT for Grand Forks County, Steele County, Traill County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2023, 2:33 PM CDT (19:33 UTC)
Expired
Jul 13, 2023, 3:30 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grand Forks County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 28 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

963 
WUUS53 KFGF 131933
SVRFGF
NDC035-091-097-132030-
/O.NEW.KFGF.SV.W.0076.230713T1933Z-230713T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
233 PM CDT Thu Jul 13 2023

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Grand Forks County in northeastern North Dakota...
  Northwestern Traill County in southeastern North Dakota...
  Northeastern Steele County in southeastern North Dakota...

* Until 330 PM CDT.

* At 233 PM CDT, a severe thunderstorm was located near Northwood, or
  31 miles southwest of Grand Forks, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mayville, Northwood, Hatton, Portland, Kempton and Holmes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4771 9783 4783 9775 4787 9714 4746 9733
TIME...MOT...LOC 1933Z 287DEG 22KT 4774 9769 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux
2 follow-up statements
680 
WWUS53 KFGF 131954
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
254 PM CDT Thu Jul 13 2023

NDC035-091-097-132030-
/O.CON.KFGF.SV.W.0076.000000T0000Z-230713T2030Z/
Grand Forks ND-Traill ND-Steele ND-
254 PM CDT Thu Jul 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTH CENTRAL GRAND FORKS...NORTHWESTERN TRAILL AND NORTHEASTERN
STEELE COUNTIES...

At 253 PM CDT, a severe thunderstorm was located near Northwood, or
25 miles southwest of Grand Forks, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mayville, Northwood, Hatton, Portland and Holmes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4780 9717 4746 9733 4765 9771 4774 9765
TIME...MOT...LOC 1953Z 287DEG 22KT 4770 9751 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Perroux
890 
WWUS53 KFGF 132025
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
325 PM CDT Thu Jul 13 2023

NDC035-091-097-132035-
/O.EXP.KFGF.SV.W.0076.000000T0000Z-230713T2030Z/
Grand Forks ND-Traill ND-Steele ND-
325 PM CDT Thu Jul 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAND FORKS...
NORTHWESTERN TRAILL AND NORTHEASTERN STEELE COUNTIES WILL EXPIRE AT
330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4780 9717 4746 9733 4765 9771 4774 9765
TIME...MOT...LOC 2025Z 287DEG 22KT 4765 9725 

$$

Perroux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:31 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 13, 2:31 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
231 PM CDT Thu Jul 13 2023

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM CDT Thu Jul 13 2023

Convective strength and smoke tomorrow will be the main issues for
the period.

Large upper low over Hudson Bay continues to spin around, with
several weak embedded vort max/shortwaves coming through the
Northern Plains. While some Canadian wildfire smoke aloft has cut
heating a bit, there has been enough to bring 1500 J/kg of ML CAPE
to eastern ND. The effective bulk shear is 30-40 kts, which in
theory would be good for supercells. However, so far convection
that is firing across the northern Red River Valley into the
Devils Lake Basin so far is multicell and not very organized, but
there is some signs of more organized cells developing along the
southern edge of current convection. HREF has some 30 to 40
percent probabilities of strong updraft helicity tracks across the
Red River Valley in the next few hours. At this point, the
messaging we have going isolated severe producing a few quarter sized
hail reports or 60 mph winds seems reasonable as we get some cells
pulsing upwards. With not a lot of upper support and no low level
jet kicking in, think convection will quickly weaken after
sunset.

Northwesterly flow aloft will continue into tomorrow, with one of
the shortwaves digging southeastward and pushing a cold front into
our northern counties by afternoon. Some instability is possible
out ahead of the cold front, but may be tempered by increasing
smoke aloft and deep layer bulk shear is a bit lower. Think there
will be some more scattered showers and thunderstorms developing
tomorrow afternoon with peak heating, but not too impressed with
severe chances at this point. The HRRR and to lesser extent RAP
both have some of the wildfire smoke getting mixed down to the
surface near the front tomorrow. Will continue to keep the smoke
mention previous shifts have put in and air quality alert has been
sent for our MN counties. The cold front will push the rest of the
way through Friday night, with precip chances tapering off after
sunset but at least some smoke lingering a bit longer.

.LONG TERM...(Saturday through Thursday)
Issued at 231 PM CDT Thu Jul 13 2023

-Smoke from wildfires may impact the region with airmass change
behind the frontal boundary late Friday into the weekend.

-Another batch of showers or storms are anticipated near the middle
of next week as a stronger wave crosses the region. Predictability
for potential severe weather is low, but general thunder can be
expected at this time.

For Saturday into Sunday: Northwest flow aloft will be the main
feature to start the period as the upper level low remains
entrenched near Hudson Bay. Expect some impulses to propagate
through the flow, but rain chances will remain minimal, except near
the Lake of the Woods region of Minnesota.

By Tuesday, the low finally begins to push east as a vigorous short
wave transits the ridge axis flattening it out. The accompanying
surface system will begin crossing the region, and return flow will
help increase low level moisture ahead of the system. Expect
sufficient dynamics in place to help trigger showers and storms
across the region. As the system exits across the Great Lakes, the
upper ridge maintains its relative strength keeping high
temperatures in the upper 70s to low 80s through the end of the
period. Otherwise, as upper level disturbance propagate through the
flow, precipitation chances continue through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Jul 13 2023

VFR conditions for much of the period, with mid and high clouds
the main ceilings. There will be some shower and thunderstorm
development later this afternoon and evening, although there is
still a lot of variation on where convection sets up and how
strong it will be. For now just have VCSH or VCTS mention, not
confident enough to put in prevailing. Convection pushes east by
late evening, leaving VFR conditions and winds shifting to the
west and northwest. There will be some Canadian wildfire smoke
coming in late in the period as a cold front pushes down into the
region, so have mention going but kept vis around 6SM for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...Hopkins
AVIATION...JR
Hazardous weather outlook, Jul 13, 4:23 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
423 AM CDT Thu Jul 13 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-140930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
423 AM CDT Thu Jul 13 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening. Isolated severe thunderstorms may be
possible in the afternoon and evening. Main threats will be hail
up to quarter sized hail and wind gust up to 60 mph. There is a
less than 5 percent chance of greater impacts of hail sized up to
2 inches and 70 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wild fire smoke may move into the region Friday behind a cold
front. This may cause unhealthy air quality for sensitive groups.
The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 13, 2:04 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
204 PM CDT Thu Jul 13 2023

NDZ014-015-024-026-131930-
Nelson ND-Eddy ND-Benson ND-Ramsey ND-
204 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Benson,
southwestern Nelson, south central Ramsey and northeastern Eddy
Counties through 230 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamar, or 21 miles southeast of Devils Lake, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Tolna, Warwick and Hamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4797 9874 4791 9824 4767 9850 4785 9881
TIME...MOT...LOC 1904Z 292DEG 25KT 4785 9861

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perroux
Special weather statement, Jul 13, 2:23 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
223 PM CDT Thu Jul 13 2023

NDZ027-029-132000-
Steele ND-Grand Forks ND-
223 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern Grand
Forks and north central Steele Counties through 300 PM CDT...

At 223 PM CDT, Doppler radar was tracking a strong thunderstorm near
Logan Center, or 33 miles west of Grand Forks, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwood, Kempton and Logan Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4771 9788 4782 9788 4785 9739 4758 9763
TIME...MOT...LOC 1923Z 292DEG 25KT 4774 9776

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:04 PM CDTSpecial Weather StatementFGFNelson26 min
Jul 13, 2:23 PM CDTSpecial Weather StatementFGFGrand Forks37 min
Jul 13, 2:44 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Nelson, Steele46 min
Jul 13, 3:12 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele, Traill48 min
Jul 13, 3:16 PM CDTSevere Thunderstorm WarningFGFCass44 min
Jul 13, 3:34 PM CDTSevere Thunderstorm WarningFGFSteele, Traill56 min
Jul 13, 3:46 PM CDTSevere Thunderstorm WarningFGFCass59 min
Jul 13, 3:52 PM CDTSevere Thunderstorm WarningFGFCass53 min
Jul 13, 3:53 PM CDTSpecial Weather StatementFGFBarnes37 min
Jul 13, 4:03 PM CDTSevere Thunderstorm WarningFGFCass, Traill42 min
Jul 13, 4:17 PM CDTSpecial Weather StatementFGFCass28 min
Jul 13, 4:20 PM CDTSevere Thunderstorm WarningFGFCass55 min
Jul 13, 4:25 PM CDTSevere Thunderstorm WarningFGFCass35 min
Jul 13, 4:39 PM CDTSevere Thunderstorm WarningFGFCass, Traill66 min
Jul 13, 5:32 PM CDTSpecial Weather StatementFGFRichland28 min
Jul 13, 5:57 PM CDTSpecial Weather StatementFGFRichland33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.